Tumor lysis syndrome (TLS) is a group of clinical and metabolic findings seen in patients with highly proliferative tumors who undergo chemotherapy. Cytotoxic chemotherapy can cause massive lysis of tumor cells, which leads to the release of multiple intracellular components into the bloodstream, including phosphate, potassium, and uric acid.1
This release can cause direct kidney damage and acute kidney injury. Patients can present with flank and abdominal pain, decreased urine output, hematuria, nausea, vomiting, diarrhea, seizures, and overall malaise.
Although TLS can be seen in any metabolically active malignancy, it is most frequently seen in patients with acute lymphoblastic leukemia (ALL) and lymphomas such as Burkitt.2
Criteria frequently used to diagnose TLS using laboratory data are found in the Cairo-Bishop classification system. These criteria are applicable at the time of presentation and up to within 7 days of treatment. Adult patients must meet at least 2 of the following criteria: potassium of at least 6 mEq/L, phosphorus of at least 4.5 mg/dL, uric acid of at least 8 mg/dL, or calcium levels of 7 or lower mg/dL.3 There is also a grading system, which ranges from 0 (least severe) to 5 (death). This grading system uses serum creatinine levels and the presence of seizures and/or cardiac arrhythmias.
Prior to therapy initiation, the TLS diagnosis should be confirmed and graded. Patients with highly proliferative malignancies can spontaneously progress to TLS before chemotherapy is initiated; the syndrome is, furthermore, considered an emergency, so it’s crucial to initiate therapy as soon as possible.
Management for patients with TLS includes prompt initiation of intravenous fluids and close monitoring of their electrolytes (eg, potassium, phosphorous, calcium) and uric acid levels. A baseline electrocardiogram (ECG) should be obtained and repeated if the patient develops significant electrolyte abnormalities or becomes symptomatic.